This site is intended for healthcare professionals

2635 pages added, reviewed or updated during the last month (last updated: 16/4/2021)

2635 pages added, reviewed or updated during the last month (last updated: 16/4/2021)


Medical search

discontinuation syndromes with antidepressants

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

  • can occur with any antidepressant

  • generally start abruptly with a few days of stopping the antidepressant - usually resolve within 24 hours if the drug is restarted (1)
  • terms 'antidepressant discontinuation symptom' and 'antidepressant withdrawal symptom' are used interchangeably in the literature
    • discontinuation is preferred by some authorities, as it does not imply that antidepressants are addictive or cause a dependence syndrome, whereas the term 'withdrawal' may imply this

  • SSRIs can, in some cases, be associated with a withdrawal/discontinuation reaction upon cessation of regular use
    • in addition to sensory and gastrointestinal-related symptoms, the somatic symptoms of the SSRI discontinuation syndrome include dizziness, lethargy, and sleep disturbances
    • psychological symptoms have also been documented, usually developing within 1-7 days following SSRI discontinuation
    • characteristics of the discontinuation syndrome have been linked to the half-life of a given SSRI, with a greater number of reports emerging from paroxetine compared to other SSRIs (1)

  • in the majority of patients
    • discontinuation symptoms are self-limiting, of short duration and mild
      • in a minority of cases they can be severe, last several weeks and cause significant morbidity
        • examples of featurs of SSRI discontinuation reactions include ataxia leading to falls, fatigue causing difficulty walking and electric-shock-like sensations impairing walking and driving

    • there is no accepted definition of an antidepressant discontinuation syndrome (1,2)

  • Time of Onset
    • symptoms usually appear within a few days of stopping an antidepressant or, less commonly, reducing the dose
    • onset of symptoms after more than 1 week is unusual

  • Duration
    • the majority of antidepressant discontinuation reactions are of short duration, resolving spontaneously between 1 day and 3 weeks after onset

  • Effect of Restarting medication
    • discontinuation symptoms usually resolve fully within 24 h if the original antidepressant is recommenced

  • Primary SSRI discontinuation syndrome

    • features of this have been suggested as (2):
      • Sensory symptoms
        • Paraesthesia
        • Numbness
        • Electric-shock-like sensations
        • Rushing noise 'in head'
        • Palinopsia (visual trails)
      • Disequilibrium
        • Light-headedness
        • Dizziness
        • Vertigo
      • General somatic symptoms
        • Lethargy
        • headache
        • Tremor
        • Sweating
        • Anorexia
      • Affective symptoms
        • Irritability
        • Anxiety/agitation
        • Low mood
        • Tearfulness
      • Gastrointestinal symptoms
        • Nausea
        • Vomiting
        • Diarrhoea
      • Sleep disturbance
        • Insomnia
        • Nightmares
        • Excessive dreaming
    • most common symptoms are dizziness, nausea, lethargy and headache (3)
      • some patients experience sensory symptoms (e.g. sensations resembling electric shocks) or symptoms of disequilibrium (e.g. dizziness) in brief bursts when they move their head or eyes

  • Primary TCA discontinuation syndrome
    • Has been suggested that characteristically features may include (2):
      • General somatic symptoms
        • Lethargy
        • headache
        • Tremor
        • Sweating
        • Anorexia
      • Affective symptoms
        • Irritability
        • Anxiety/agitation
        • Low mood
        • Tearfulness
      • Gastrointestinal symptoms
        • Nausea
        • Vomiting
        • Diarrhoea
      • Sleep disturbance
        • Insomnia
        • Nightmares
        • Excessive dreaming

  • MAOI discontinuation syndrome
    • reactions to MAOI discontinuation, particularly those reported with tranylcypromine, tend to be more severe than with other antidepressants (2)
      • features may include:
        • (i) a worsening of depressive symptoms, exceeding the severity of the state that originally led to treatment
        • (ii) an acute confusional state with disorientation, paranoid delusions and hallucinations
        • (iii) anxiety symptoms, including hyperacusis and depersonalisation

Reference:

Last edited 05/2018

Links: